Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 9:19 PM CDT for Butler County, Cowley County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2017, 9:19 PM CDT (02:19 UTC)
- Expired
- Mar 26, 2017, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 9:20 PM CDT | TSTM WND DMG | Cambridge, KS | TREE AND POWER POLE DAMAGE IN CAMBRIDGE FROM THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569
WUUS53 KICT 270219
SVRICT
KSC015-035-270300-
/O.NEW.KICT.SV.W.0032.170327T0219Z-170327T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
919 PM CDT SUN MAR 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Cowley County in south central Kansas...
Southeastern Butler County in south central Kansas...
* Until 1000 PM CDT
* At 919 PM CDT, severe thunderstorms were located along a line
extending from near Atlanta to 5 miles southeast of Burden, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burden, Atlanta, Latham and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 9696 3760 9653 3724 9652 3722 9674
TIME...MOT...LOC 0219Z 234DEG 33KT 3749 9681 3727 9666
HAIL...1.00IN
WIND...60MPH
$$
LAWSON1 follow-up statement
069
WWUS53 KICT 270253
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
953 PM CDT SUN MAR 26 2017
KSC015-035-270303-
/O.EXP.KICT.SV.W.0032.000000T0000Z-170327T0300Z/
Cowley KS-Butler KS-
953 PM CDT SUN MAR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND
SOUTHEASTERN BUTLER COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3752 9696 3760 9653 3724 9652 3722 9674
TIME...MOT...LOC 0253Z 234DEG 33KT 3767 9650 3745 9635
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:22 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 26, 6:22 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Sun Mar 26 2017 .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Sun Mar 26 2017 Upper low was pinwheeling over southwest Kansas at mid-afternoon and will continue steadily eastward across Kansas tonight. While the rowdiest convection will stay south over Oklahoma thru this evening, the latest RAP/NAM continue to show elevated moisture transport resulting in MLCAPE values in the 750-1100 j/kg range developing along the Oklahoma border counties from south central into southeast Kansas. The accompanying lift and cloud bearing shear of 40-50kts should support strong to severe convection per the going forecast with large hail the primary threat. Scattered to numerous showers and embedded thunder is also expected further north into central Kansas early this evening, before waning after midnight. Showers will linger longest across southeast Kansas into early Monday morning before exiting by midday or early afternoon. The mid-week periods still look very wet and occasionally stormy, as the next upper trof/closed low which develops over the southwest CONUS thru early this week migrates slowly east across the central/southern Plains Tuesday night through Thursday. While a few strong storms will be possible on Wednesday, it looks like some healthy and widespread QPF with heavy rainfall potential will become the main concern for some flooding. Darmofal .LONG TERM...(Thursday night through Sunday) Issued at 242 PM CDT Sun Mar 26 2017 Yet another upper trof/closed low look to develop over the southwest CONUS late in the week which could eventually affect Kansas next weekend. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Mar 26 2017 Strong to severe convection will affect southern Kansas through the evening ahead of a vigorous upper low moving across the area. Otherwise, the main aviation concern will be the IFR/LIFR cigs and occasional reduced vsbys in rain tonight. Improving conditions are expected by midday Monday. KED && .FIRE WEATHER... Issued at 242 PM CDT Sun Mar 26 2017 Periodic significant rainfall events are expected this week. Grassland fire danger is expected to remain low to moderate. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 63 45 66 / 80 10 0 40 Hutchinson 43 63 43 64 / 80 10 0 50 Newton 44 61 43 64 / 80 10 0 30 ElDorado 46 62 44 67 / 90 20 0 20 Winfield-KWLD 48 64 45 68 / 80 10 0 30 Russell 39 64 41 61 / 60 0 0 70 Great Bend 40 64 42 61 / 60 0 0 70 Salina 43 63 42 64 / 80 10 0 40 McPherson 43 62 42 63 / 80 10 0 40 Coffeyville 51 63 43 70 / 80 30 0 10 Chanute 49 61 43 68 / 90 40 0 0 Iola 49 61 43 67 / 90 50 0 0 Parsons-KPPF 50 62 43 69 / 80 40 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KED FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 8:58 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 858 PM CDT Sun Mar 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 858 PM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will remain possible late this evening, mainly near the Oklahoma border. Nickel to half dollar size hail will be the main threat. Locally damaging winds to 60 mph will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms and heavy rainfall can be expected from late Tuesday through Thursday. Strong storms and minor flooding will be possible by mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this evening across parts of south central Kansas and southeast Kansas, especially closer to the Oklahoma border. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Mar 26, 8:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 E HUNNEWELL 37.00N 97.37W
03/26/2017 E0.88 INCH SUMNER KS EMERGENCY MNGR
&&
CDJLocal storm report, Mar 26, 9:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL ARKANSAS CITY 37.07N 97.04W
03/26/2017 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
CDJLocal storm report, Mar 26, 9:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 3 E ARKANSAS CITY 37.07N 96.99W
03/26/2017 E0.88 INCH COWLEY KS EMERGENCY MNGR
&&
CDJLocal storm report, Mar 26, 9:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 2 NW BURDEN 37.31N 96.75W
03/26/2017 E0.88 INCH COWLEY KS FIRE DEPT/RESCUE
BURDEN FIRE DEPARTMENT REPORTED NICKEL SIZE HAIL IN TOWN.
&&
CDJSpecial weather statement, Mar 26, 9:16 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 916 PM CDT SUN MAR 26 2017 KSZ069-093-270245- Butler KS-Cowley KS- 916 PM CDT SUN MAR 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Northeastern Cowley County in south central Kansas... * Until 945 PM CDT * At 914 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Atlanta to 5 miles north of Dexter...and moving northeast at 40 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Burden, Atlanta, Latham and Cambridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3760 9653 3724 9653 3722 9674 3752 9696 TIME...MOT...LOC 0216Z 234DEG 33KT 3748 9684 3725 9669 LAWSON
Local storm report, Mar 26, 9:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 1 S ATLANTA 37.42N 96.77W
03/26/2017 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 52 min |
| Mar 26, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| Mar 26, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 38 min |
| Mar 26, 8:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Mar 26, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Mar 26, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Mar 26, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Mar 26, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Mar 26, 9:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Mar 26, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Elk, Greenwood | 39 min |
| Mar 26, 9:49 PM CDT | Special Weather Statement | ICT | Chautauqua | 26 min |
| Mar 26, 10:30 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| Mar 26, 10:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Mar 26, 11:24 PM CDT | Special Weather Statement | ICT | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.